Patient: I’m 18 and went to the gynecologist because I have irregular periods and don’t have them for months and months. I found out I have polycystic ovary syndrome and I do have cysts in my ovaries so I take birth control pills. I got my period after 4 days of taking them and I still have my period after 3 weeks which is strange because I only ever have my period for a week. My pill package ends in 4 days and the instructions say that I should wait a week to take the new package of pills because that’s when I’m supposed to get my period but since I’m already on it what do I do? Do I stop taking the pills for a week?
Doctor: A heavy and prolonged period after months of absence of periods is common in women with polycystic ovaries. However afte r using birth control pills for 3 weeks this bkeeding should have stopped. If you are still bleeding, you should consult your doctor again for a change in the formulation prescribed. The doctor will mostly give you another formulation with a higher dosage or increase the number of pills you take daily. He/she may also prescribe you medicines to stop the bleeding and iron supplements to replenish your iron stores to combat the blood loss that you have had so far.Once the heavy period is tackled, regular use of the pills will prevent the formation of cysts in your ovaries and give you regular cycles. Don’t worry it is only some fine tuning of your treatment regimen that you need and you should be fine.